California, 2012

Damaging Wind in California, September 4, 2012

September 4, 2012 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across portions of eastern Imperial county during the afternoon hours on September 4th. In addition to producing locally heavy rain, a few storms generated strong and gusty winds reaching as high as 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of eastern Imperial county during the afternoon hours on September 4th. In addition to producing locally heavy rain, a few storms generated strong and gusty winds reaching as high as 60 mph. No damage was reported due to the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 4, 3:11 PM PST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 4, 3:11 PM PST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
411 PM MST TUE SEP 4 2012

.UPDATE...UPDATED AVIATION DISCUSSION...

&&

.SYNOPSIS...
A VERY MOIST AND UNSTABLE MONSOON AIRMASS WILL CONTINUE TO COVER THE
REGION INTO THE WEEKEND...AND LEAD TO A CHANCE OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. THUNDERSTORM
INTENSITY AND COVERAGE WILL ALSO VARY FROM DAY TO DAY.

&&

.DISCUSSION...
NOT MUCH CHANGE IS EXPECTED IN THE WEATHER PATTERN GOING INTO THE
WEEKEND...AS THE MONSOON MADNESS WILL CONTINUE A THREAT OF
AFTERNOON AND EVENING THUNDERSTORMS...SOMETIMES LATE NIGHT...JUST
ABOUT ANYWHERE. REGIONAL WEATHER BALLOON SOUNDINGS SHOWED THE
AIRMASS OVER THE SOUTHERN HALF OF AZ WAS WET...AND FROM OUR
CRITERIA...BORDERLINE EXCESSIVELY WET. NUMERICAL MODELS FORECAST
ANOTHER SLUG OF HIGHER MOISTURE...FROM OFF THE WEST COAST OF
BAJA...TO MOVE INTO THE REGION THIS WEEKEND. HARD TO TIME AREAS OF
BRIEF UPPER LEVEL SUPPORT PRETTY MUCH CALLS FOR A BROAD BRUSH
FORECAST OF A THREAT OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...ESPECIALLY WHEN YOU FACTOR IN OUTFLOW BOUNDARY COLLISIONS AND
GRAVITY WAVES.  THE 1.30 INCHES OF RAIN LAST NIGHT IN EAST
PHOENIX...VICINITY OF APACHE JUNCTION BETWEEN 1 AM AND 3 AM...
DEVELOPED FROM A GRAVITY WAVE INITIATED FROM THUNDERSTORMS NEAR
TUCSON.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
SCATTERED THUNDERSTORMS NORTH OF THE METRO WILL CONTINUE TO PRODUCE
GUSTY NORTHEASTERLY OUTFLOW WINDS THROUGH 02Z AT ALL SITES. WILL
KEEP THUNDER OUT OF THE PHX/IWA TAFS BUT COULD SEE TSRA AT KSDL
BEFORE 02Z. NOT ANTICIPATING ENOUGH AREAL COVERAGE TO WARRANT
TSRA/VCTS INCLUSION IN PHX/IWA BUT THIS COULD CHANGE...STAY TUNED.
OTHERWISE STORMS SHOULD DIMINISH WITH THE LOSS OF DAYTIME HEATING
WITH ANOTHER ROUND OF STORMS POSSIBLE WEDNESDAY AFTERNOON.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
STORMS DEVELOPING ALL OVER SOUTHEAST CALIFORNIA ALTHOUGH BEST
CHANCES APPEAR TO BE AT BLH FROM 00Z-03Z. WILL INCLUDE MENTION OF
THUNDER THROUGH THE EVENING HOURS AT BLH BUT OMIT FROM IPL BASED ON
RADAR TRENDS THROUGH 23Z. STORMS SHOULD DIMINISH LATER THIS EVENING
WITH THE LOSS OF DAYTIME HEATING WITH ONLY SOME LINGERING MID AND
HIGH CLOUDS THROUGH THE OVERNIGHT HOURS. ADDITIONAL STORMS POSSIBLE
AGAIN WEDNESDAY AFTERNOON.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
CONTINUED MONSOON MOISTURE WILL REMAIN ACROSS MUCH OF THE REGION
BRINGING CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH
THE PERIOD. THE BEST CHANCES FOR WETTING RAINS WILL BE ACROSS THE
HIGHER TERRAIN IN SOUTHERN AND CENTRAL ARIZONA. MINIMUM RELATIVE
HUMIDITIES WILL REMAIN FAIRLY MOIST AND RANGE FROM 25 TO 35
PERCENT...EXCEPT 20 TO 30 PERCENT IN SOUTHEAST CALIFORNIA.
TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS THROUGH THE
REGION...WHILE RELATIVELY LIGHT WINDS ARE ALSO EXPECTED.
&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...VASQUEZ
AVIATION...LEINS
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Sep 4, 4:28 AM PST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
528 AM MST TUE SEP 4 2012

AZZ021>024-026>028-051300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
528 AM MST TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON HOURS AND CONTINUE INTO THE EVENING. THE
BEST THREAT FOR THUNDERSTORMS WILL BE OVER THE HIGHER TERRAIN EAST OF
PHOENIX. THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF
45 MPH...LOCALLY HEAVY RAINFALL WITH LOCALIZED FLOODING OF ROADS AND
WASHES...PATCHY DENSE BLOWING DUST AND DEADLY CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOW TO MODERATE GRADE MONSOON CONDITIONS ARE EXPECTED WEDNESDAY
THROUGH THE WEEKEND WITH A GRADUAL DECREASE IN THUNDERSTORM COVERAGE
POSSIBLE SUNDAY INTO MONDAY. ISOLATED TO SCATTERED MAINLY AFTERNOON
AND EVENING THUNDERSTORMS ARE ANTICIPATED EACH DAY WITH THE BEST
CHANCES EXPECTED OVER THE HIGHER TERRAIN AREAS NORTH AND EAST OF
PHOENIX. THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF
40 MPH...LOCALLY HEAVY RAIN WITH LOCALIZED FLOODING OF STREETS AND
WASHES...PATCHY DENSE BLOWING DUST AND DEADLY CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ020-025-CAZ030>033-051300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
528 AM MST TUE SEP 4 2012 /528 AM PDT TUE SEP 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. THE MAIN WEATHER HAZARDS INCLUDE BRIEF HEAVY
RAIN...GUSTY WINDS IN EXCESS OF 40 MPH...PATCHY DENSE BLOWING DUST OR
SAND AND DEADLY CLOUD TO GROUND LIGHTNING WITH THE MORE INTENSE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WEDNESDAY THROUGH FRIDAY...WITH THE THREAT DIMINISHING
SOMEWHAT FROM THE WEEKEND INTO EARLY NEXT WEEK. THE PRIMARY WEATHER
HAZARDS INCLUDE BRIEF HEAVY RAIN AND LOCALIZED FLOODING OF ROADS AND
WASHES...GUSTY WINDS IN EXCESS OF 40 MPH...PATCHY DENSE BLOWING DUST
AND SAND AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Sep 4, 3:48 PM PST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
448 PM MST TUE SEP 4 2012

AZZ020-CAZ031>033-050045-
LA PAZ AZ-RIVERSIDE CA-IMPERIAL CA-
448 PM PDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  SOUTHEASTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
  EXTREME SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 545 PM PDT/545 PM MST/

AT 444 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
AN AREA OF STRONG THUNDERSTORMS NEAR PALO VERDE...MOVING EAST
AT 10 MPH.

LOCALLY DENSE BLOWING DUST...WIND GUSTS UP OF 40 TO 50 MPH AND
PERIODS OF HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   PALO VERDE...
   RIPLEY...
   STATE ROUTE 78...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3363 11464 3337 11466 3343 11510 3363 11503
TIME...MOT...LOC 2347Z 287DEG 7KT 3346 11476

NOLTE
Special weather statement, Sep 4, 3:57 PM PST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
457 PM MST TUE SEP 4 2012

CAZ030-050045-
RIVERSIDE CA-SAN BERNARDINO CA-
457 PM PDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  THE JOSHUA TREE NATIONAL PARK HEADQUARTERS
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA

UNTIL 545 PM PDT

AT 449 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF TWENTYNINE PALMS...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3412 11604 3408 11599 3405 11599 3405 11595
      3403 11594 3394 11602 3402 11621 3414 11615
TIME...MOT...LOC 2357Z 204DEG 11KT 3409 11605

WATERS
Local storm report, Sep 4, 4:17 PM PST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
517 PM MST TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      1 E SAN CARLOS          33.35N 110.45W
09/04/2012                   GILA               AZ   LAW ENFORCEMENT

            MULTIPLE PEOPLE BEING RESCUED DUE TO HIGH WATER ALONG
            SR 170 IN SAN CARLOS

&&

EVENT NUMBER PSR1200307

LEINS
Special weather statement, Sep 4, 4:25 PM PST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
525 PM MST TUE SEP 4 2012

AZZ023-050115-
MARICOPA AZ-
525 PM MST TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 615 PM MST

AT 517 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PIESTEWA PEAK PARK...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   PAPAGO PARK...
   ARIZONA STATE FAIRGROUNDS AND  ARIZONA STATE UNIVERSITY...
   SKY HARBOR AIRPORT...
   DOWNTOWN PHOENIX...
   TEMPE...
   ARIZONA MILLS MALL...
   SOUTH PHOENIX AND  LAVEEN...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3366 11183 3332 11195 3338 11223 3373 11206
TIME...MOT...LOC 0025Z 018DEG 10KT 3352 11204

WATERS
Special weather statement, Sep 4, 4:38 PM PST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
538 PM MST TUE SEP 4 2012

CAZ033-050115-
IMPERIAL CA-
538 PM PDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 615 PM PDT

AT 531 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WESTMORLAND...MOVING EAST AT 5 MPH.

LOCALLY DENSE BLOWING DUST IS POSSIBLE WITH WIND GUSTS OF 40 TO
45 MPH AND PERIODS OF BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  CALIPATRIA...
  BRAWLEY...
  STATE ROUTES 11...15 AND 86...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3324 11543 3305 11531 3296 11557 3309 11567
TIME...MOT...LOC 0037Z 261DEG 4KT 3307 11555

NOLTE
Local storm report, Sep 4, 4:47 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
547 PM MST TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     PALO VERDE              33.43N 114.73W
09/04/2012  E60 MPH          IMPERIAL           CA   TRAINED SPOTTER

            BLOWING DUST...HEAVY RAIN

&&

EVENT NUMBER PSR1200308

LEINS

The radar

The Yuma radar (KYUX), 104 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Imperial

When
September 4, 5:00 PM PST
Where
Imperial County, Palo Verde
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.430, -114.730

Thunderstorms developed across portions of eastern Imperial county during the afternoon hours on September 4th. Due to the very humid and unstable nature of the atmosphere, the storms generated both locally heavy rain and strong gusty winds. According to a trained weather spotter located in the town of Palo Verde, strong wind gusts estimated as high as 60 mph generated dense blowing dust at 5 pm. The visibility did not drop low enough to warrant a dust storm warning however. Fortunately, no damage occurred as a result of the strong wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405867.